Drug driving is a term that is becoming increasingly well-known and is used in reference to drivers who are caught having used illicit substances. These illegal drugs can impair a driver’s reactions and ability to handle a vehicle and so put them, and other road users, at risk.
But what is not so well known is that legal medicines can and do cause accidents on our roads because some of them can have a serious effect on a person’s ability to drive safely.Prescribed medicines, or over-the-counter medicines, may be involved. These medicines include benzodiazepines (minor tranquillisers), antihistamines and antidepressants and many come with warnings against using machinery – including motor vehicles – for a specified period after taking the medicines.To help avoid any problems, it is important to discuss you medicines with your community pharmacist, particularly when starting a new medicine when most issues are likely to arise.One problem is that the patient is unlikely to be able to predict whether a particular medicine will affect their driving and the patient may not even be aware their driving ability has been diminished until it is too late. Being forewarned about possible reactions by your community pharmacist is an important and responsible precaution to take.According to the Australian Drug Foundation, in general, medicine is most likely to affect driving skills, and cause an accident, during the first two weeks a person is on the course of the medicine.The Transport Accident Commission (TAC) of Victoria has produced a Medications and safe driving fact sheet which points out that many ageing road users are unaware the pharmacy medicine they are taking could be impairing their driving, particularly if mixed with alcohol.The fact sheet highlights ageing road users as facing an increased risk of fatality and serious injury in a crash due to their fragility and other issues associated with getting older.Research reviewed by the TAC highlighted there was a higher prevalence of medicine usage for health purposes as drivers’ got older and the use of these medicines could often – and unknowingly – affect their ability to drive safely.Some medicines can cause drowsiness, other can change moods to make the user angry or aggressive, or to feel sick or shaky. Others again may cause blurred or double vision and slow reaction times. Any of these reactions result in the ability to drive being greatly impaired.Your community pharmacist can help advise you on which medicines you are taking may cause some problems. They can also advise of possible alternatives if it is essential you get behind the wheel of your car. Talking to your community pharmacists can at least set a person’s mind at rest about possible reactions, and at best perhaps prevent a road disaster.
The content displayed on this webpage is intended for informational purposes and is a guide only. It does not replace or substitute for professional medical advice, diagnosis or treatment. Information contained on this webpage must be discussed with an appropriate healthcare professional before making any decisions or taking any action based on the content of this webpage.